Thunderstorm Wind, Potter
- When
- August 1, 5:44 PM CST
- Where
- Potter County, 9.69 mi N of Amarillo
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.340, -101.810
Moderate instability and wind shear combined with a disturbance in northwest flow aloft and good surface moisture allowed supercells to develop in the northwest Panhandles and move south. Damaging winds and hail were produced with damage to structures reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Moderate instability and wind shear combined with a disturbance in northwest flow aloft and good surface moisture allowed supercells to develop in the northwest Panhandles and move south. Damaging winds and hail were produced with damage to structures reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 1, 4:21 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 521 PM CDT Wed Aug 1 2018 .DISCUSSION... Current observations across the region is showing convection develop across the high terrain in New Mexico and drifting southeast. This is in association with an upper level disturbance working east near the Four Corners region that is helping to develop further convection across New Mexico and Colorado. Storms are beginning to develop across parts of the Panhandles due to good low level moisture with Td's in the mid to upper 50s along with good effective shear of 30-35 kts for thunderstorms development. Some thunderstorms may be strong with gusty winds being the main threat. The mean 500 mb NW flow should distribute any storms that develop across the northwestern Panhandles into the southern TX Panhandle exciting the region by Thursday morning. Throughout the day on Thursday, weather should be quiet as the main thunderstorms activity should remain to the west over New Mexico. Going into the day on Friday, our next chance of more wide coverage thunderstorms will move into the region due to a stronger short wave trough moving across the Panhandles in the northwest flow aloft. Some storms could be strong to severe with damaging winds being the main threat as the storms move southeast across the region ending Saturday morning. An upper level ridge will build over the region starting Sunday keeping most of diurnal activity across the far northern Panhandles through early next week. As the main upper level system shifts back towards the western CONUS by the end of the forecast period, northwesterly flow will return and bring our next chance of precipitation to the Panhandles. High temperatures will slowly climb from the low 90s starting tomorrow through mid and upper 90s by the end of the forecast period. Meccariello && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 65 92 68 94 68 / 40 10 10 5 30 Beaver OK 65 94 69 98 69 / 20 5 5 0 20 Boise City OK 63 90 65 94 65 / 50 10 10 20 60 Borger TX 67 95 72 98 73 / 30 10 10 5 30 Boys Ranch TX 64 94 69 96 67 / 40 10 10 10 40 Canyon TX 65 92 67 95 67 / 40 10 10 5 20 Clarendon TX 67 93 68 95 71 / 20 10 5 0 20 Dalhart TX 62 92 66 94 66 / 50 10 10 20 50 Guymon OK 64 93 67 97 67 / 30 10 10 10 40 Hereford TX 64 92 66 94 66 / 40 10 10 5 30 Lipscomb TX 65 93 68 96 71 / 20 10 5 5 20 Pampa TX 63 91 66 94 68 / 30 10 10 0 20 Shamrock TX 67 94 69 98 72 / 20 10 10 0 10 Wellington TX 70 96 69 100 73 / 20 10 10 0 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 24/29
Hazardous Weather Outlook National Weather Service Amarillo TX 533 PM CDT Wed Aug 1 2018 OKZ001>003-TXZ001>020-317-021045- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 533 PM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible across the Panhandles this afternoon and tonight. A storm or two may become severe with damaging winds and hail the main threats. Heavy rain may also cause localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible across parts of the Panhandles through Saturday and then again Monday and Tuesday. Some of the storms may become severe with damaging winds and hail the main threats. Heavy rain may also cause localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
422 PM CDT WED AUG 1 2018
TXZ002-003-007-012145-
Sherman TX-Hansford TX-Moore TX-
422 PM CDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN...
SOUTHWESTERN HANSFORD AND NORTHEASTERN MOORE COUNTIES UNTIL 445 PM
CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Sunray, or 15 miles southeast of Stratford, moving
southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Sunray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3608 10150 3605 10156 3605 10162 3602 10162
3588 10193 3622 10202 3632 10183
TIME...MOT...LOC 2122Z 327DEG 14KT 3620 10187
RuttSpecial Weather Statement
National Weather Service Amarillo TX
544 PM CDT WED AUG 1 2018
TXZ012-013-012315-
Potter TX-Carson TX-
544 PM CDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARSON AND
SOUTHEASTERN POTTER COUNTIES UNTIL 615 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Amarillo, moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Amarillo and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3544 10183 3550 10169 3532 10142 3518 10170
3518 10178
TIME...MOT...LOC 2244Z 327DEG 16KT 3541 10170
RuttSpecial Weather Statement
National Weather Service Amarillo TX
602 PM CDT WED AUG 1 2018
TXZ001-002-006-012330-
Hartley TX-Sherman TX-Dallam TX-
602 PM CDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...EASTERN
DALLAM AND NORTHEASTERN HARTLEY COUNTIES UNTIL 630 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Conlen, or 15 miles southwest of Stratford, moving
southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3645 10235 3615 10189 3605 10207 3606 10216
3601 10216 3592 10233 3636 10253
TIME...MOT...LOC 2302Z 323DEG 16KT 3624 10231
RuttSpecial Weather Statement National Weather Service Amarillo TX 625 PM CDT WED AUG 1 2018 TXZ012-013-017-018-317-012345- Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX- 625 PM CDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...NORTHERN ARMSTRONG...SOUTHWESTERN CARSON AND POTTER COUNTIES UNTIL 645 PM CDT... At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Amarillo, moving south at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Amarillo, Canyon, Panhandle, Claude, Lake Tanglewood, Mescalero Park, Washburn, Timbercreek Canyon and Pantex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3562 10208 3562 10173 3515 10112 3496 10193 TIME...MOT...LOC 2325Z 342DEG 29KT 3534 10181 Rutt
The Amarillo radar (KAMA), 15 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
Late report of a carport being destroyed due to thunderstorm winds. In addition, dime size hail reported. Time estimated from radar.
Late report received of roof blown off home. Time estimated from radar.
Late report of a carport being destroyed due to thunderstorm winds. In addition, dime size hail reported. Time estimated from radar.
Late report of wind gust and blowing dust in association with thunderstorm. Time estimated from radar.
One home under construction suffered damage. Time estimated based on radar data.
One power pole blown down, resulting in a nearby fire. Time estimated based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779268, 779269, 779270, 779271, 779272, 779273, 779274, 779275, 779276, 779277.